Nebraska, 2018

Dust Storm and High Wind in Nebraska, April 17, 2018

April 17, 2018 · NWS GLD · 3 events in 2 counties and zones

A strong cold front brought high winds and blowing dust to Southwest Nebraska. The high winds led to some wind damage across the area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong cold front brought high winds and blowing dust to Southwest Nebraska. The high winds led to some wind damage across the area. In addition, the winds caused zero visibility in the widespread blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 17, 1:53 PM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 17, 1:53 PM MST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
253 PM MDT Tue Apr 17 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 251 PM MDT Tue Apr 17 2018

Latest upper air and satellite show an upper level trough moving
east onto the plains.  At the surface a warm front was moving east
across the Tri-State Area.  Behind the front west winds were gusting
up to 60 MPH.  The high winds had created a corridor of blowing dust
extending from south of CO Springs northeast to Yuma.  To the
northwest a cold front was approaching.

Tonight high winds will spread from west to east behind a cold
front.  The highest winds will be in the evening when the base of
the upper level trough moves overhead.  The high wind threat will
end after midnight as the trough shifts east of the forecast area.
The threat for blowing dust will continue into the evening. As
mentioned earlier, confidence for where/if the blowing dust will
occur is low due to the recent snow. There is a corridor of dust
over the East Central CO, but that is mainly elevated allowing the
visibility to remain around 3 miles.

Wednesday the winds will be breezy but only gust 30-40 MPH during
the latter half of the morning/early afternoon.  During the
afternoon the winds will decline as the low level jet moves east of
the forecast area. Due to relative humidity falling to 20% or so
over the southwest part of the forecast area, elevated fire
conditions are likely. Considered issuing a fire weather watch but
the winds decrease as the relative humidity falls.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 227 PM MDT Tue Apr 17 2018

In the extended(Wednesday Night through Tuesday)...
Active weather pattern is expected for the period as another
strong H5 low is expected to sweep across the area with favored
track taking it to the south of the CWA, putting area in favorable
area for significant precipitation. Best chances look to be on
Friday and Friday night before low begins to dig to the south and
away from the area. Overall current forecast looked pretty good
with only marginal changes needed to overall timing and PoPs.

Probably the most pressing concern will be whether or not precip
will change from rain to snow across the area. Last 4 cycles of
GEFS ensemble data indicates precipitation should stay rain across
all but the western fringes of CWA and even there the rain seems
to dominant weather type. Given the broad area of southeasterly
flow, will be tough for cold air to overspread area fast enough to
result in any significant accumulations and feel confident that
overall winter threat will be small.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1139 AM MDT Tue Apr 17 2018

VFR conditions expected for the TAFs. Main concern will be the
high winds expected. The high winds may create some blowing dust
which could reduce visibility to MVFR conditions or lower. The
recent snow will have helped limit the blowing dust to some
extent, but not eliminated the threat. The high winds will be
most likely when the winds turn to the northwest. During the night
there will be some LLWS at both sites.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 3 AM MDT /4 AM CDT/ Wednesday for KSZ001-
     002-013-014-027-028-041-042.

     Red Flag Warning until 8 PM MDT /9 PM CDT/ this evening for
     KSZ001-002-013-014-027>029-041-042.

     High Wind Warning from 7 PM this evening to 4 AM CDT Wednesday
     for KSZ003-004-015-016-029.

CO...High Wind Warning until 3 AM MDT Wednesday for COZ090>092.

     Red Flag Warning until 8 PM MDT this evening for COZ252>254.

NE...High Wind Warning until 3 AM MDT /4 AM CDT/ Wednesday for NEZ079-
     080.

     Red Flag Warning until 8 PM MDT /9 PM CDT/ this evening for
     NEZ079-080.

     High Wind Warning from 7 PM this evening to 4 AM CDT Wednesday
     for NEZ081.

&&

SHORT TERM...JTL
LONG TERM...JRM
AVIATION...JTL
Hazardous weather outlook, Apr 17, 9:17 AM MST, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1017 AM MDT Tue Apr 17 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181630-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1017 AM MDT Tue Apr 17 2018 /1117 AM CDT Tue Apr 17 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A High Wind Warning is in effect for the west half of the Tri-State
Area this afternoon, expanding to the rest of the area this evening
and lasting into the overnight hours. Southwest winds will increase
to 30 to 40 mph with gusts of up to 60 mph occurring behind a warm
front. Winds will shift to the northwest by this evening behind a
cold front and continue to be to strengthen with gusts up to 65 MPH
likely. The high winds will decline from west to east this evening,
moving east of the Tri-State Area overnight.

Blowing dust may develop in the High Wind Warning area this
afternoon and evening. Visibility may be reduced to near zero at
times. Dangerous travel conditions may develop due to the blowing
dust.

Extreme fire weather conditions will occur this afternoon generally
in the same area as the high wind warning, with elevated conditions
elsewhere. The combination of high winds and relative humidity less
than 10 percent will result in explosive fire growth. All outdoor
burning should be avoided and care taken to avoid causing any
potential ignition sources if outdoors.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Elevated fire weather conditions are anticipated across the entire
area on Wednesday due to gusty northwest winds and relative humidity
as low as 20 percent.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however any wind or low
visibility reports are greatly appreciated.

JTL

In the hours before

Local storm report, Apr 17, 4:21 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
521 PM MDT TUE APR 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     NON-TSTM WND DMG GOODLAND                39.35N 101.71W
04/17/2018                   SHERMAN            KS   LAW ENFORCEMENT

            DISPATCH REPORTS A FEW DOWNED POWERLINES IN
            GOODLAND.

&&

RRH
Local storm report, Apr 17, 4:22 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT TUE APR 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     NON-TSTM WND GST 3 NE IDALIA             39.75N 102.26W
04/17/2018  M75 MPH          YUMA               CO   MESONET

            MESONET STATION CO047, 3 NE IDALIA.

&&

TML
Local storm report, Apr 17, 4:23 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM MDT TUE APR 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     NON-TSTM WND GST 9 SSE SHARON SPRINGS    38.77N 101.68W
04/17/2018  M63 MPH          WALLACE            KS   MESONET

            MESONET STATION C6099, 9 SSE SHARON SPRINGS.

&&

TML
Local storm report, Apr 17, 4:24 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
524 PM MDT TUE APR 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     NON-TSTM WND GST 3 SE WESKAN             38.82N 101.93W
04/17/2018  M76 MPH          WALLACE            KS   MESONET

&&

RRH
Local storm report, Apr 17, 4:36 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
536 PM MDT TUE APR 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     DUST STORM       14 N HORACE             38.67N 101.75W
04/17/2018                   GREELEY            KS   PUBLIC

            ZERO VISIBILITY ALONG HIGHWAY 27.

&&

JBH
Local storm report, Apr 17, 4:39 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT TUE APR 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     DUST STORM       13 NNW LEOTI            38.64N 101.46W
04/17/2018                   WICHITA            KS   TRAINED SPOTTER

            ZERO VISIBILITY FROM BLOWING DUST.

&&

TML

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind, 1 dust storm. Local standard time, as filed.

High Wind, Dundy

When
April 17, 4:42 PM MST to 6:42 PM MST
Where
Dundy forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Emergency manager reported River Road east of Parks was closed due to downed trees. Wind gust to 74 mph was reported at 4:42 pm MST in Benkelman.

Dust Storm, Dundy

When
April 17, 5:00 PM MST to 6:00 PM MST
Where
Dundy forecast zone
Reported by
Emergency Manager
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Near zero visibility across county reported by Emergency Manager.

High Wind, Hitchcock

When
April 17, 7:20 PM CST to 8:20 PM CST
Where
Hitchcock forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Peak winds 3 WNW Trenton.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753942, 753943, 753963.